Virginia, 2011

Hail and Damaging Winds in Virginia, April 26, 2011

April 26, 2011 · NWS LWX · 5 events in 3 counties and zones

A southerly flow around high pressure off the east coast transported plenty of moisture from the Gulf of Mexico and Atlantic Ocean across the area. The warm and moist southerly flow combined with a pressure trough to trigger showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure off the east coast transported plenty of moisture from the Gulf of Mexico and Atlantic Ocean across the area. The warm and moist southerly flow combined with a pressure trough to trigger showers and thunderstorms. Moderate amounts of instability caused a few thunderstorms to produce damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 26, 2:15 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 26, 2:15 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT TUE APR 26 2011

.SYNOPSIS...
A WARM FRONT IS POSITIONED ACROSS NORTHERN PENNSYLVANIA AND WILL
CONTINUE TO MOVE NORTHWARD TODAY. A COLD FRONT WILL CROSS THE
MID-ATLANTIC REGION ON THURSDAY. HIGH PRESSURE BUILDING IN AT THE
END OF THE WEEK WILL BRING DRIER AND COOLER CONDITIONS THROUGH THE
WEEKEND. AN UPPER-LEVEL DISTURBANCE MAY IMPACT THE AREA EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ALTHOUGH SHRTWV TROF WILL BE FAR W AND FORCING WILL NOT BE
STRONG...12Z KIAD SOUNDING SHOWS CAP IS MINIMAL. WITH AMPLE
INSOLATION...TSTMS SHUD HAVE LITTLE DIFFICULTY FORMING ON HIGH
TERRAIN AND POTENTIALLY ELSEWHERE ALSO. MDT INSTBY AND 35 KT BULK
SHEAR SHUD SUPPORT ORGANIZED CNVCTN THIS AFTN...WITH A THREAT OF
HAIL AND GUSTY WINDS. THUS...SVR TSTM WATCH IN EFFECT W OF BLUE
RDG MTNS AND CNTRL FOOTHILLS UNTIL 9PM.

CNVCTV CVRG SHUD WANE WITH LOSS OF HEATING THIS EVE IN MOST
AREAS...BUT MAY BE BETTER SUSTAINED FAR WRN ZONES IN CLOSER
PROXIMITY TO SHRTWV TROF AND RIGHT-ENTRANCE RGN OF ITS ASSOCIATED
UPR JET. BALMY MINIMA IN THE UPR 50S WRN ZONES TO MID-UPR 60S ERN
ZONES.

CLD CVR ON WED WILL BE MORE WDSPRD THAN TDA...BUT CONTD DP BNDRY
LYR MSTR WILL SUPPORT CHCS FOR TSTMS DURG THE AFTN AHEAD OF CDFNT.
NO SGFNT CHGS NEEDED TO WED FCST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
LOPRES WILL TRACK TOWARD LAKE MI WED NGT WHILE THE ATTENDANT COLD
FRONT APPROACHES THE APPALACHIAN SPINE. MODELS NOW IN AGREEMENT WITH
A SLOWER EVOLUTION OF THE SYSTEM AS UPPER-LEVEL ENERGY ROTATES
AROUND THE BASE OF THE UPPER TROUGH AND SLOWS THE EWD PROGRESSION.
THEREFORE...THE COLD FRONT IS NOT EXPECTED TO REACH THE HIGHLANDS
UNTIL AROUND DAYBREAK THU...AND THE I-95 CORRIDOR UNTIL THE ERY
AFTN.

DESPITE LATE NGT/MRNG TIMING OF FROPA...INCREASING SYNOPTIC-SCALE
LIFT AND VERY STRONG SHEAR PROFILES AHEAD OF THE FRONT WILL BE
MOVING INTO A WARM/MOIST AIRMASS THAT SHOULD BE SUFFICIENT ENOUGH
FOR A SVR TSTM POTENTIAL. STRAIGHT LINE WINDS WILL BE THE MAIN
THREAT WITH HAIL AND PERHAPS ISOLD QLCS TORNADOES IF NEAR SFC
FLOW BECOMES BACKED. IF THE FRONT SLOWS DOWN EVEN MORE LIKE THE
12Z NAM IS PROJECTING...THEN CONVECTION AHEAD OF THE FRONT MAY
HAVE ENOUGH TIME TO STRENGTHEN WITH THE HELP OF LIMITED DAYTIME
HEATING TOWARD THE CHSPK BAY IN THE ERY AFTN.

PWATS AHEAD OF THE FRONT APPROACH 2 SD ABOVE NORMAL. A FLASH FLOOD
POTENTIAL WILL EXIST ERY THU MRNG ACROSS THE HIGHLANDS AS HEAVY
DOWNPOURS FROM TSTMS MOVE INTO AN AREA WITH SATURATED GROUNDS AND
LOW FLASH FLOOD GUIDANCE. IF THE FRONT SLOWS DOWN CONSIDERABLY...
THEN FLASH FLOODING THREAT MAY CONTINUE EAST OF THE BLUE RIDGE
LATER THU MRNG INTO THE ERY AFTN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL TRACK ACROSS SRN ONTARIO-QUEBEC WHILE THE
ASSOCIATED LARGE-SCALE UPPER TROUGH MOVES THRU THE ERN CONUS THU NGT
AND FRI. THIS SYSTEM WILL HAVE LITTLE MOISTURE TO WORK WITH...SO
DONT EXPECT MORE THAN SCT TO BKN CLOUD COVER DURING THIS TIME...
ALTHOUGH CYCLONIC FLOW AROUND THE TROUGH SUPPORTS SCT SHOWERS
ALONG THE UPSLOPE SIDE OF THE ALLEGHENY FRONT. THE TIGHT GRADIENT
BETWEEN LOPRES OVER ERN CANADA AND HIPRES OVER THE SOUTHEAST
STATES AND STEEP LAPSE RATES IN THE PBL WILL LEAD TO A BREEZY DAY
FRI WITH AFTN GUSTS TO 35 MPH.

HIPRES SETTLES OVER THE MID-ATLANTIC STATES FRI NGT AND SAT. SAT
SHOULD BE THE MOST REFRESHING DAY OF THE FCST PERIOD...WITH SUNNY
SKIES AND HIGHS IN THE LOW TO MID 70S.

HIPRES MOVES OFF THE COAST SAT NGT AND SUN AS LOPRES DEEPENS ACROSS
THE NRN PLAINS. SLY RETURN FLOW AROUND THE HIGH WILL DRAW
WARM...MOIST AIR NWD UP THE ERN SEABOARD. ALTHOUGH MOST OF THE
FORCING WILL REMAIN WELL WEST OF THE AREA...ENOUGH INSTABILITY IS
FORECASTED TO DEVELOP TO INCLUDE MENTION OF LOW CHANCES OF TSTMS
ACROSS THE HIGHLANDS SUN AFTN/EVE. A COLD FRONT MOVING THRU THE
AREA SOMETIME LATE MON OR TUE COULD TRIGGER MORE WIDESPREAD
SHOWERS AND TSTMS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
GUSTY WINDS AND CU WILL CONT THRU THE AFTN AND EVE AS PRES
GRADIENT RMNS TIGHT.

TSTMS XPCD ON HIGHER TERRAIN TO W AND ALSO MAY DVLP FARTHER E
WITH GREATER IMPACT TO TERMINALS. ONLY CONCERN IS LACK OF BNDRY TO
INITIATE THESE TSTMS. ATTM WILL RETAIN CB RMKS OWING TO LACK OF
CLARITY ON TIMING/LOCATION OF ANY TSTM INITIATION NR THE
TERMINALS.

CNVCTN WILL WANE TNGT WITH LOSS OF HEATING AND SO SGFNT FORCING TO
SUSTAIN THEM. WIND FIELD WILL RMN INVIGORATED TNGT...WHICH SHUD
SUPPRESS FOG DESPITE HIGH BNDRY LYR MSTR CONTENT. MVFR CIGS MAY
BCM AN ISSUE AGAIN LATE TNGT.

CLD CVR WILL BE GREATER IN CVRG WED...SO TSTM CHCS ARE UNCLEAR
ATTM. WITH APRCH OF SRN PLNS UPR SYSTEM AND CDFNT AND POTENTIAL
FOR A LEAD SHRTWV TROF TO LIFT ENEWD WED AFTN...CHCS FOR AFTN
TSTMS ARE NOT NIL...BUT CONFIDENCE IS LOW GIVEN INSTBY LIMITATION
BY INCRD MRNG CLD CVR.

A COLD FRONT WILL CROSS THE APPALACHIANS WED NGT. A STRONG SWLY LLVL
JET WILL APPROACH WED NGT AND ERY THU MRNG AND LIKELY GENERATE
LLWS CONDITIONS WITH 50 KT AROUND 2 KFT. TSRA COVERAGE WILL
INCREASE OVNGT WED NGT/ERY THU MRNG ACROSS MRB/CHO AND THRU MOST
OF THE MRNG FARTHER EAST AS A COLD FRONT MOVES THRU THE REGION.
STORMS MAY LINGER INTO THE ERY AFTN ACROSS BWI/MTN. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS...HEAVY DOWNPOURS
AND HAIL. BREEZY CONDITIONS WITH WLY GUSTS AROUND 25 KT ARE
EXPECTED BEHIND THE FRONT THU AFTN AND AGAIN ON FRI.

VFR CONDITIONS AND LIGHTER WINDS THIS WEEKEND AS HIPRES CONTROLS THE
REGIONAL WX PATTERN. A COLD FRONT APPROACHING THE AREA WILL BRING
INCREASING CHANCES FOR SHRA/TSRA BY THE BEGINNING OF NEXT WEEK.

&&

.MARINE...
SMALL CRAFT ADZY CONTS THRU TDA ALL ZONES AS GUSTS IN EXCESS OF 20
KT DVLPG AS XPCD. THESE GUSTS MAY SUBSIDE LATE TNGT FOR A FEW HRS
BUT WILL BE RENEWED WED MRNG AS PRES GRADIENT TIGHTENS FURTHER AHEAD
OF APRCHG SYSTEM.

SLY FLOW WILL CONTINUE TO INCREASE WED NGT AS A COLD FRONT
APPROACHES THE APPALACHIANS. SMALL CRAFT ADZY HAS BEEN EXTENDED FOR
ALL MARINE ZONES INTO WED NGT. WIDESPREAD 20 TO 25 KT WITH ISOLD
HIGHER GUSTS TO 30 KT IN AREAS OF MD CHSPK BAY THAT ARE PRONE TO
SLY CHANNELING. RELATIVELY COOLER WATER TEMPS SHOULD PREVENT EVEN
HIGHER GUSTS FROM MIXING DOWN TO THE SFC. SMALL CRAFT ADZY
THRESHOLD GUSTS WILL CONTINUE THU AS THE FRONT MOVES THRU THE
WATERS. ANY STORMS JUST AHEAD OF THE FRONT WILL BE CAPABLE OF
PRODUCING STRONG WINDS THU MRNG...POSSIBLY LINGERING INTO THE ERY
AFTN.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS LIKELY WILL BE BROKEN AT BWI AND IAD WHILE
DCA ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH MIN TEMP. THE
MIN TEMPS THIS MRNG AND 4/26 RECORD HIGH MIN TEMPS FOR THE THREE
MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 9 AM EDT/...
DCA...64
BWI...68
IAD...67

RECORD HI MIN TEMPS FOR 4/26...

       MIN   YR
       TEMP
DCA....65....1881
BWI....66....1990
IAD....61....1979

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536.
     SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 6 AM EDT THURSDAY
     FOR ANZ535-536.

&&

KRAMAR/KLEIN
Hazardous weather outlook, Apr 26, 3:57 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT TUE APR 26 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
457 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR THE MARYLAND
CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY
IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL
POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY AND WEDNESDAY NIGHT
FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. A
SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED THURSDAY FOR PORTIONS
OF THE WATERS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY FOR THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION.
SOME THUNDERSTORMS MAY BE SEVERE AND WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY
HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
457 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM FOR ALL
COUNTIES WEST OF THE BLUE RIDGE MOUNTAINS AND FOR PORTIONS OF THE
CENTRAL FOOTHILLS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR THE COUNTIES ALONG AND WEST OF THE BLUE RIDGE. SOME
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY FOR THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL CROSS THE
REGION. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. SOME STORMS COULD PRODUCE HEAVY
RAINFALL THAT COULD LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN WEDNESDAY AND THURSDAY.

In the hours before

Local storm report, Apr 26, 11:10 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1210 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     3 E LEESBURG            39.10N  77.51W
04/24/2011                   LOUDOUN            VA   NWS EMPLOYEE

            SOFTWOOD TREE SNAPPED ALONG RIVER CREEK PARKWAY

&&

EVENT NUMBER LWX1100488

KRAMAR
Local storm report, Apr 26, 11:30 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             GREEN HAVEN             39.14N  76.54W
04/24/2011  M0.75 INCH       ANNE ARUNDEL       MD   PUBLIC

            TWO PERIODS OF DIME SIZE HAIL

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX1100485

KRAMAR
Local storm report, Apr 26, 11:31 AM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT TUE APR 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     1 WSW STRASBURG         38.98N  78.37W
04/24/2011  M65 MPH          SHENANDOAH         VA   MESONET

0324 PM     TSTM WND DMG     3 NNW BRIGGS            39.14N  78.04W
04/24/2011                   CLARKE             VA   911 CALL CENTER

            TREE DOWN AT SENSENY ROAD AND JANEVILLE ROAD.

0326 PM     TSTM WND DMG     3 WSW STRINGTOWN        39.18N  78.03W
04/24/2011                   CLARKE             VA   911 CALL CENTER

            TREE DOWN IN THE 4200 BLOCK OF HARRY BYRD HIGHWAY RT 7.

0355 PM     TSTM WND DMG     1 ESE LEESBURG          39.10N  77.54W
04/24/2011                   LOUDOUN            VA   NWS OFFICE

            SHINGLE ROOF DAMAGE TO CWSU CENTER. ESITIMATED 50KT
            WIND GUST.

0400 PM     HAIL             2 NNE LEESBURG          39.13N  77.54W
04/24/2011  E0.88 INCH       LOUDOUN            VA   PUBLIC

0400 PM     TSTM WND DMG     3 N BELMONT             39.10N  77.50W
04/24/2011                   LOUDOUN            VA   PUBLIC

            TWO TREES SNAPPED AND ONE SOFTWOOD TREE UPROOTED ALONG
            HILLHEAD PLACE

0400 PM     TSTM WND DMG     3 E LEESBURG            39.10N  77.51W
04/24/2011                   LOUDOUN            VA   NWS EMPLOYEE

            SOFTWOOD TREE SNAPPED ALONG RIVER CREEK PARKWAY

0401 PM     TSTM WND DMG     2 NE BELMONT            39.09N  77.48W
04/24/2011                   LOUDOUN            VA   NWS EMPLOYEE

            TREE UPROOTED. TIME ESTIMATED FROM RADAR

0403 PM     TSTM WND DMG     2 NE LEESBURG           39.12N  77.54W
04/24/2011                   LOUDOUN            VA   TRAINED SPOTTER

0403 PM     HAIL             4 SSE LUCKETTS          39.16N  77.49W
04/24/2011  E1.25 INCH       MONTGOMERY         MD   PUBLIC

            ALONG WHITES FERRY ROAD

0420 PM     HAIL             3 SSE DAMASCUS          39.24N  77.19W
04/24/2011  E1.00 INCH       MONTGOMERY         MD   TRAINED SPOTTER

0430 PM     TSTM WND DMG     3 S ROXBURY MILLS       39.22N  77.06W
04/24/2011                   MONTGOMERY         MD   TRAINED SPOTTER

            SMALL LIMBS DOWN

0432 PM     HAIL             1 N NORBECK             39.12N  77.08W
04/24/2011  E0.75 INCH       MONTGOMERY         MD   TRAINED SPOTTER

0442 PM     TSTM WND DMG     3 NE CLARKSVILLE        39.23N  76.90W
04/24/2011                   HOWARD             MD   911 CALL CENTER

            TREE DOWN AT HARPERS FARM ROAD AND CLARKSVILLE PIKE.

0444 PM     TSTM WND DMG     3 ENE DAYTON            39.25N  76.93W
04/24/2011                   HOWARD             MD   911 CALL CENTER

            TREE DOWN ACROSS ROADWAY AT FOLLY QUARTER ROAD AND
            HOMEWOOD ROAD.

0446 PM     TSTM WND GST     1 SSE BELTSVILLE        39.03N  76.92W
04/24/2011  E60 MPH          PRINCE GEORGES     MD   TRAINED SPOTTER

            PEA SIZED HAIL ALSO REPORTED

0447 PM     TSTM WND DMG     3 W ELKRIDGE            39.20N  76.80W
04/24/2011                   HOWARD             MD   911 CALL CENTER

            TREE DOWN AT SILVER TRUMPET DRIVE AND TAMAR DRIVE.

0447 PM     TSTM WND GST     2 W ELKRIDGE            39.20N  76.80W
04/24/2011  M58 MPH          HOWARD             MD   MESONET

0448 PM     TSTM WND GST     2 W ELKRIDGE            39.20N  76.80W
04/24/2011  M58 MPH          HOWARD             MD   TRAINED SPOTTER

0503 PM     HAIL             2 NNE CROFTON           39.03N  76.68W
04/24/2011  E1.00 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

0702 PM     HAIL             1 N CATALPA             38.53N  77.98W
04/24/2011  E1.00 INCH       CULPEPER           VA   PUBLIC

0703 PM     HAIL             1 SE CARDOVA            38.52N  78.02W
04/24/2011  E0.75 INCH       CULPEPER           VA   TRAINED SPOTTER

0708 PM     HAIL             1 NNE CATALPA           38.53N  77.98W
04/24/2011  E0.75 INCH       CULPEPER           VA   TRAINED SPOTTER

0755 PM     TSTM WND DMG     1 NW SOUTH GATE         39.14N  76.64W
04/24/2011                   ANNE ARUNDEL       MD   TRAINED SPOTTER

            SMALL LIMBS DOWN THROUGH THE AREA

0802 PM     HAIL             2 NW PASADENA           39.13N  76.59W
04/24/2011  E0.75 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

0803 PM     HAIL             GREEN HAVEN             39.14N  76.54W
04/24/2011  M0.75 INCH       ANNE ARUNDEL       MD   PUBLIC

            TWO PERIODS OF DIME SIZE HAIL

0804 PM     HAIL             1 SE SOUTH GATE         39.12N  76.61W
04/24/2011  M0.75 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

0813 PM     TSTM WND DMG     2 WSW ELKRIDGE          39.19N  76.79W
04/24/2011                   HOWARD             MD   TRAINED SPOTTER

            LARGE TREE LIMB DOWN... TREES DOWN IN AREA.

0825 PM     HAIL             1 NNW ALEXANDRIA        38.84N  77.10W
04/24/2011  E0.75 INCH       ARLINGTON          VA   FIRE DEPT/RESCUE

0830 PM     HAIL             2 ESE BARCROFT          38.85N  77.07W
04/24/2011  E1.00 INCH       ARLINGTON          VA   PUBLIC

0830 PM     TSTM WND GST     1 E ALEXANDRIA          38.82N  77.06W
04/24/2011  E58 MPH          CITY OF ALEXANDRIA VA   TRAINED SPOTTER

0830 PM     HAIL             1 E ALEXANDRIA          38.82N  77.06W
04/24/2011  E0.75 INCH       CITY OF ALEXANDRIA VA   TRAINED SPOTTER

0830 PM     TSTM WND DMG     ALEXANDRIA              38.83N  77.09W
04/24/2011                   CITY OF ALEXANDRIA VA   TRAINED SPOTTER

            6 INCH DIAMETER TREE DOWN

0830 PM     TSTM WND DMG     2 W ALEXANDRIA          38.82N  77.12W
04/24/2011                   CITY OF ALEXANDRIA VA   TRAINED SPOTTER

0830 PM     TSTM WND DMG     1 NNE ALEXANDRIA        38.83N  77.08W
04/24/2011                   CITY OF ALEXANDRIA VA   TRAINED SPOTTER

0833 PM     HAIL             2 ENE ALEXANDRIA        38.83N  77.06W
04/24/2011  M0.75 INCH       CITY OF ALEXANDRIA VA   TRAINED SPOTTER

0834 PM     HAIL             WASHINGTON              38.90N  77.02W
04/24/2011  E1.00 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

&&

EVENT NUMBER LWX1100475 LWX1100457 LWX1100458 LWX1100452 LWX1100477
LWX1100487 LWX1100488 LWX1100471 LWX1100474 LWX1100476 LWX1100453
LWX1100478 LWX1100454 LWX1100460 LWX1100459 LWX1100479 LWX1100461
LWX1100481 LWX1100455 LWX1100456 LWX1100464 LWX1100462 LWX1100463
LWX1100486 LWX1100470 LWX1100485 LWX1100465 LWX1100466 LWX1100469
LWX1100468 LWX1100473 LWX1100480 LWX1100482 LWX1100483 LWX1100484
LWX1100467 LWX1100472

KRAMAR
Special weather statement, Apr 26, 2:29 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE APR 26 2011

VAZ025-026-036-037-262000-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
329 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE...AUGUSTA AND
ROCKINGHAM COUNTIES...

AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF SPOTTSWOOD...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE SHERANDO...LYNDHURST AND CRIMORA.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3781 7915 3782 7917 3789 7915 3796 7928
      3839 7900 3818 7863
TIME...MOT...LOC 1929Z 218DEG 31KT 3791 7918
Special weather statement, Apr 26, 4:23 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT TUE APR 26 2011

VAZ036-262215-
NELSON VA-
523 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORM TO AFFECT NELSON COUNTY...

AT 523 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF PINEY RIVER...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE SHIPMAN...WINTERGREEN AND SCHUYLER.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3770 7900 3770 7903 3772 7907 3777 7908
      3779 7910 3799 7883 3778 7868 3777 7869
      3777 7868 3764 7895
TIME...MOT...LOC 2123Z 230DEG 24KT 3766 7915

BPP
Special weather statement, Apr 26, 4:29 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT TUE APR 26 2011

WVZ055-502-262200-
HARDY WV-EASTERN GRANT WV-
529 PM EDT TUE APR 26 2011

...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...

AT 529 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DORCAS...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE MOOREFIELD AND WILLIAMSPORT.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3924 7905 3914 7878 3884 7905 3893 7924
TIME...MOT...LOC 2129Z 213DEG 36KT 3897 7908

BPP

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Nelson

When
April 26, 4:38 PM EST
Where
Nelson County, 1.8 mi WNW of Buffalo Mines
Measured
1 in hail
Reported by
Public
Coordinates
37.738, -79.061

Hail up to the size of quarters was reported near Piney River.

Thunderstorm Wind, Charlottesville (C)

When
April 26, 5:54 PM EST
Where
Charlottesville (C) County, 1.9 mi ESE of Charlottesville
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.019, -78.468

A pine tree fell down onto an automobile along Vine Street. There was one injury reported.

Thunderstorm Wind, Charlottesville (C)

When
April 26, 5:54 PM EST
Where
Charlottesville (C) County, 0.98 mi SE of Charlottesville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.021, -78.486

A tree fell and snapped a power pole in Charlottesville.

Hail, Nelson

When
April 26, 6:21 PM EST
Where
Nelson County, 1.76 mi SE of Tye River
Measured
1.25 in hail
Reported by
Public
Coordinates
37.634, -78.945

Hail up to the size of half dollars was reported near Tye River.

Thunderstorm Wind, Albemarle

When
April 26, 7:15 PM EST
Where
Albemarle County, 0.89 mi NNE of Simeon
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.992, -78.445

About ten large Oak trees were blown down east of Route 53 and Route 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300348, 300350, 300351, 300347, 300352.